Shock Differential diagnosis
Abrupt Onset Shock Previously HealthyDIFFERENTIAL DIAGNOSIS — The abrupt onset of shock in a previously healthy individual has a limited number of causes.
Staphylococcal toxic shock syndrome must be considered, particularly in a female during menstruation, or in either sex in association with recent surgery or any localized staphylococcal abscess. In contrast to GAS TSS, bacteremia is uncommon in staphylococcal TSS and has a much lower mortality than GAS TSS . (See “Staphylococcal toxic shock syndrome”.)
Gram-negative sepsis can mimic GAS TSS but is uncommon in healthy patients outside the hospital setting. Typhoid fever is a notable exception. Although sporadic cases of Salmonella bacteremia occur in association with food-borne illnesses, typhoid fever is often related to natural disasters such as hurricanes, floods, and earthquakes or travel to an endemic country. Renal impairment frequently precedes hypotension in GAS TSS whereas renal failure (also due to acute tubular necrosis) develops after hypotension in gram-negative shock. In addition, the white blood count is generally normal or elevated with a marked left shift in GAS TSS, but is usually normal or low in typhoid fever.
Rocky Mountain spotted fever (RMSF) is another disorder that can mimic the findings in GAS TSS. Both cause shock in otherwise healthy individuals. However, severe headache and rash are present in most patients with RMSF, whereas headache is rare and rash is present in only 10 percent of patients with GAS TSS. The character of the rash is also different; it is most often petechial in RMSF and diffusely erythematous in GAS TSS. (See “Clinical manifestations and diagnosis of Rocky Mountain spotted fever”.)
GAS TSS is usually associated with a normal to elevated WBC with a dramatic left shift whereas this is uncommon in RMSF. In addition, the course of illness is much more rapid in GAS TSS. Despite these general differences, the two disorders may be difficult to distinguish if the rash characteristic of RMSF and a local infection possibly due to GAS are absent.
Acute meningococcemia may be confused with GAS TSS. The rash is petechial and meningitis is common in meningococcemia but is infrequent in GAS TSS. (See “Clinical manifestations of meningococcal infection”.)
Some patients with GAS TSS have respiratory symptoms and develop lobar consolidation and empyema. The respiratory symptoms and hypotension may make it difficult to distinguish these patients from those with overwhelming Streptococcus pneumoniae sepsis. (See “Invasive pneumococcal (Streptococcus pneumoniae) infections and bacteremia”.)
Leptospirosis may mimic severe streptococcal infections but the epidemiology of leptospirosis (eg, infection after exposure to environmental sources, such as animal urine, contaminated water or soil, or infected animal tissue primarily in tropical regions) is specific enough to help rule out this diagnosis. In addition, conjunctival suffusion, when it occurs, is one of the most reliable distinguishing features in leptospirosis since it rarely occurs with any other infectious illness. (See “Microbiology, epidemiology, clinical manifestations, and diagnosis of leptospirosis”.)
Heat stroke has been confused with some cases of GAS TSS largely because of the presence of elevated temperature, dehydration with evidence of renal impairment, confusion, hypotension, and sunburn-type erythema. The history of heat exposure is helpful in distinguishing the two illnesses. (See “Severe hyperthermia (heat stroke) in adults”.)
Vasculitis presenting as hemorrhagic bullae
Propylthiouracil-related ANCA-positive vasculitis. The patient was admitted to the hospital for further management of her vasculitis and treated with amoxicillin/clavulanate for her associated cellulitis. She had an excellent clinical response 9 days after she discontinued receiving propylthiouracil and was administered methylprednisolone. Skin biopsy showed leukocytoclastic vasculitis, and a serum perinuclear antineutrophil cytoplasmic antibody (ANCA) result was elevated. She underwent subtotal thyroidectomy for controlling Graves’ disease 2 weeks after the cessation of propylthiouracil.
The diagnosis of drug-induced ANCA-associated vasculitis is based on the temporal relationship between clinically evident vasculitis and administration of the offending drugs, and excluding medical conditions that mimic vasculitis and other definable types of vasculitis.1 ANCA positivity may range from 4.1% to 64% in patients receiving propylthiouracil, with very few developing associated vasculitis.2 Prognosis is favorable with timely discontinuation of propylthiouracil and consideration of an alternate hyperthyroidism therapy such as radioiodine therapy or thyroidectomy.
Sweet’s syndrome (acute febrile neutrophilic dermatosis) is characterized by the presence of two major findings: the abrupt onset of erythematous-to-violaceous, edematous cutaneous lesions and the histopathological finding of superficial dermal edema and a dense dermal neutrophilic infiltrate. Two of four minor criteria must also be present for the diagnosis: high fever, leukocytosis, a rapid response to glucocorticoids, and an associated underlying condition or exposure.